Medications most likely to put older Americans in the hospital
Posted By Peter Wehrwein On November 24, 2011
Some medications are well known for being risky, especially for older people. Certain antihistamines, barbiturates, muscle relaxants—take too much of them, or take them with certain other medications, and you can wind up in serious trouble (and possibly in the back of ambulance).
But researchers from the federal Centers for Disease Control and Prevention (CDC) and Emory University reported in this week’s New England Journal of Medicine that those high-risk medications are not the ones that most commonly put older Americans (ages 65 and older) in the hospital.
Instead, they found that warfarin is the most common culprit. Warfarin (the brand-name version is called Coumadin) reduces the blood’s tendency to clot. Many older people take it to lower their risk of getting a stroke.
After warfarin, different types of insulin taken by people with diabetes were the second most common cause of medication-related emergency hospitalization in this study, followed by oral antiplatelet drugs (aspirin and clopidogrel, sold as Plavix, are the main ones) and then the oral hypoglycemic drugs (glyburide and glipizide, for example) that people with type 2 diabetes take to manage their blood sugar levels.
Overdosing is the main problem, by far
Almost all (99%) of the hospitalizations from warfarin, insulin, and the hypoglycemic agents were the result of unintentional overdoses. Too much warfarin can cause uncontrolled bleeding; about two-thirds of the warfarin-related hospitalizations in this study were because of hemorrhages.
Insulin and hypoglycemic overdoses can push blood sugar levels down to dangerously low levels, so people get woozy, faint, or have seizures.
Like warfarin, the main danger from antiplatelet drugs is bleeding.
There is an alternative to warfarin on the market now called dabigatran (the brand name is Pradaxa). We’ll have to see whether dabigatran replaces warfarin, if so, all these warfarin-related hospitalizations will become a thing of the past. Of course, dabigatran may cause an entirely different set of problems. And there is no doubt that it costs a lot more.
I got in touch with Dr. Suzanne Salamon about this study. Dr. Salamon is associate chief of clinical geriatrics at Harvard-affiliated Beth Israel Deaconess Medical Center in Boston and a member of the Harvard Health Letter’s editorial board. Her quick reaction: yes, this is definitely one of those important studies and the findings should be a warning to doctors to be very cautious when prescribing new medications for their older patients.
Here are some of Dr. Salamon’s other take-home messages:
Copyright © 2010 Harvard Health Publications Blog. All rights reserved.
Printed from Harvard Health Blog: http://www.health.harvard.edu/blog